Invariants and separating morphisms for algebraic group actions

Abstract

The first part of this paper is a refinement of Winkelmann’s work on invariant rings and quotients of algebraic group actions on affine varieties, where we take a more geometric point of view. We show that the (algebraic) quotient \(X/\!/ G\) given by the possibly not finitely generated ring of invariants is “almost” an algebraic variety, and that the quotient morphism \(\pi :X \rightarrow X/\!/G\) has a number of nice properties. One of the main difficulties comes from the fact that the quotient morphism is not necessarily surjective. These general results are then refined for actions of the additive group \({{\mathbb {G}}_{a}}\), where we can say much more. We get a rather explicit description of the so-called plinth variety and of the separating variety, which measures how much orbits are separated by invariants. The most complete results are obtained for representations. We also give a complete and detailed analysis of Roberts’ famous example of a an action of \({{\mathbb {G}}_{a}}\) on 7-dimensional affine space with a non-finitely generated ring of invariants.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Bourbaki, N.: Commutative algebra. Chapters 1–7, Elements of Mathematics (Berlin), Translated from the French, Reprint of the 1989 English translation. Springer, Berlin (1998)

  2. 2.

    Decker, W., Greuel, G.-M., Pfister, G., Schönemann, H.: Singular 3-1-6—a computer algebra system for polynomial computations. http://www.singular.uni-kl.de

  3. 3.

    Derksen, H., Kemper, G.: Computational Invariant Theory, Invariant Theory and Algebraic Transformation Groups, I, Encyclopaedia of Mathematical Sciences, vol. 130. Springer, Berlin (2002)

    Google Scholar 

  4. 4.

    Derksen, H., Kemper, G.: Computing invariants of algebraic groups in arbitrary characteristic. Adv. Math. 217(5), 2089–2129 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Derksen, H., Kemper, G.: Finite separating sets and quasi-affine quotients. J. Pure Appl. Algebra 217(2), 247–253 (2013)

    Article  MathSciNet  Google Scholar 

  6. 6.

    Dufresne, E., Elmer, J., Sezer, M.: Separating invariants for arbitrary linear actions of the additive group. Manuscr. Math. 143, 207–219 (2014)

  7. 7.

    Dufresne, E., Kohls, M.: The separating variety for the basic representations of the additive group. J. Algebra 377, 269–280 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8.

    Elmer, J., Kohls, M.: Separating invariants for the basic \({\mathbb{G}}_{a}\)-actions. Proc. Am. Math. Soc. 140(1), 135–146 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Hartshorne, R.: Algebraic Geometry, Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)

    Book  Google Scholar 

  10. 10.

    Igusa, Jun-ichi: Geometry of absolutely admissible representations. In: Number Theory, Algebraic Geometry and Commutative Algebra, in Honor of Yasuo Akizuki, Tokyo, Kinokuniya, pp. 373–452 (1973)

  11. 11.

    Kemper, G.: Computing invariants of reductive groups in positive characteristic. Transform. Groups 8(2), 159–176 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  12. 12.

    Kraft, H.: Geometrische Methoden in der Invariantentheorie, Aspects of Mathematics. D. Friedr. Vieweg & Sohn, Braunschweig (1984)

    Book  Google Scholar 

  13. 13.

    Krull, W.: Jacobsonsche Ringe, Hilbertscher Nullstellensatz, Dimensionstheorie. Math. Z. 54, 354–387 (1951)

    Article  MATH  MathSciNet  Google Scholar 

  14. 14.

    Kuroda, S.: A generalization of Roberts’ counterexample to the fourteenth problem of Hilbert. Tohoku Math. J. (2) 56(4), 501–522 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Luna, D.: Adhérences d’orbite et invariants. Invent. Math. 29(3), 231–238 (1975)

    Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Matsumura, H.: Commutative Ring Theory, Cambridge Studies in Advanced Mathematics, vol. 8, 2nd edn. Translated from the Japanese by M. Reid Cambridge University Press, Cambridge (1989)

  17. 17.

    Mumford, D.: Abelian Varieties, Tata Institute of Fundamental Research Studies in Mathematics, vol. 5. Published for the Tata Institute of Fundamental Research, Bombay, 2008, With appendices by C. P. Ramanujam and Yuri Manin, Corrected reprint of the second edition (1974)

  18. 18.

    Mumford, D.: The Red Book of Varieties and Schemes, Expanded ed., Lecture Notes in Mathematics, vol. 1358. Includes the Michigan lectures (1974) on curves and their Jacobians, With contributions by Enrico Arbarello. Springer, Berlin (1999)

  19. 19.

    Mumford, D., Fogarty, J., Kirwan, F.: Geometric invariant theory, 3rd edn. Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)], vol. 34. Springer, Berlin (1994)

  20. 20.

    Nagata, M.: Lectures on the Fourteenth Problem of Hilbert. Tata Institute of Fundamental Research, Bombay (1965)

    MATH  Google Scholar 

  21. 21.

    Robbiano, L., Sweedler, M.: Subalgebra Bases. In: Commutative Algebra (Salvador, 1988), Lecture Notes in Mathematics, vol. 1430, pp. 61–87. Springer, Berlin (1990)

  22. 22.

    Roberts, P.: An infinitely generated symbolic blow-up in a power series ring and a new counterexample to Hilbert’s fourteenth problem. J. Algebra 132(2), 461–473 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  23. 23.

    Schur, I.: Vorlesungen über Invariantentheorie, Bearbeitet und herausgegeben von Helmut Grunsky. Die Grundlehren der mathematischen Wissenschaften, Band, vol. 143. Springer, Berlin (1968)

  24. 24.

    Slodowy, P.: Der Scheibensatz für algebraische Transformationsgruppen, Algebraische Transformationsgruppen und Invariantentheorie, DMV Sem., vol. 13, pp. 89–113. Birkhäuser, Basel (1989)

  25. 25.

    Winkelmann, J.: Invariant rings and quasiaffine quotients. Math. Z. 244(1), 163–174 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  26. 26.

    Zariski, O., Samuel, P.: Commutative Algebra, vol. II. The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N. J.-Toronto-London-New York (1960)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Hanspeter Kraft.

Additional information

The authors were partially supported by the SNF (Schweizerischer Nationalfonds).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dufresne, E., Kraft, H. Invariants and separating morphisms for algebraic group actions. Math. Z. 280, 231–255 (2015). https://doi.org/10.1007/s00209-015-1420-0

Download citation

Keywords

  • Algebraic Group Actions
  • Finitely Generated
  • Plinth Variety
  • Invariant Ring
  • Affine Variety